Colorado, 2015

Flash Flood and Hail in Colorado, July 21, 2015

July 21, 2015 · NWS PUB · 2 events in 1 county or zone

A line of slow moving storms produced heavy rainfall and flash flooding of roadways across El Paso County from the Monument to Falcon areas. Hail up to the size of quarters occurred across the Black Forest area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A line of slow moving storms produced heavy rainfall and flash flooding of roadways across El Paso County from the Monument to Falcon areas. Hail up to the size of quarters occurred across the Black Forest area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 2:11 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 21, 2:11 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT TUE JUL 21 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 238 PM MDT TUE JUL 21 2015

CURRENTLY...SOMEWHAT FLAT UPPER RIDGE OVER THE SOUTHERN U.S
TODAY...WHILE AN UPPER SHORTWAVE WAS CROSSING WY. THE DAY STARTED
OFF MOSTLY CLOUDY FOR MOST AREAS AND MT CONVECTION WAS SLOW TO
INITIATE. A LITTLE BIT OF CLEARING...AND FORTUITOUS TIMING OF THE
UPPER SHORTWAVE...HAS NOW KICKED SHOWERS AND STORMS OFF OVER THE
HIGHER TERRAIN AND ADJACENT PLAINS. HI RES MODELS HAVE HAD A VERY
DIFFICULT TIME TRYING TO GET A HANDLE ON ACTUAL ONGOING WX...SO THE
SHORT TERM FORECAST HAS BEEN A LITTLE CHALLENGING. TEMPS HAVE WARMED
INTO THE 70S AND 80S FOR MOST LOCATIONS.

TONIGHT...BANDS OF CONVECTION...LIKELY TIED TO THE UPPER SHORTWAVE
TO THE NORTH...WILL CONTINUE ACROSS THE FORECAST AREA THIS EVE UNTIL
THE 04Z-06Z TIME FRAME. STORMS HAVE BEEN MOVING...SO NO WORD OF ANY
FLOODING ISSUES SO FAR AND STORMS HAVE BEEN AVOIDING AREA BURN
SCARS...SO FAR. SPC HAS PAINTED MUCH OF THE E PLAINS IN THE MARGINAL
AREA....SO THERE IS STILL THE POSSIBILITY OF A STRONG TO SEVERE
STORM ACROSS THE PLAINS THIS EVE PRODUCING DAMAGING WINDS AND HAIL
AROUND 1 INCH. THE UPPER WAVE WILL CONTINUE EAST TONIGHT...AND
CONVECTION IS FORECAST TO DIMINISH LATE FROM WEST TO EAST AND TAPER
OFF OVERNIGHT.

TOMORROW...MODELS INDICATE THAT THE UPPER RIDGE WILL START TO
STRENGTHEN AND BUILD INTO COLORADO...SHUNTING AVAILABLE MOISTURE
EITHER FAR NORTH...OR WELL SOUTH. THERE WILL STILL BE THE ISOLATED
SHOT AT MT CONVECTION STARTING MIDDAY...BUT FOR THE MOST PART THIS
LOOKS LIKE THE START TO A WARM AND ESSENTIALLY DRY PERIOD INTO THE
WEEKEND. LOOK FOR MAX TEMPS IN THE 80S TO LOWER 90S FOR THE E
PLAINS...AND 80S FOR THE HIGH VALLEYS. MOORE

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 238 PM MDT TUE JUL 21 2015

MODEST SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION DURING
THIS FORECAST TIME PERIOD. GUIDANCE INDICATES THAT AREAS ALONG AND
WEST OF THE CONTDVD WILL LIKELY SEE LESS STORMS OVERALL AS DRIER AIR
IS FORECAST TO IMPINGE OVER THIS REGION DURING MOST OF THE
PERIOD...SO THE BEST CHANCE OF STORMS WILL LIKELY BE ALONG THE
MOUNTAINS/PLAINS INTERFACE...IE...THE PIKES PEAK REGION...WETS AND
SANGRE DE CRISTO MOUNTAINS. WITH NO SIGNIFICANT SURGE OF MOISTURE
NOTED IN THE GUIDANCE AND ONLY MODEST WEAK BOUNDARIES MOVING
ACROSS THE PLAINS...THE POPS OVER THE MTNS/PLAINS INTERFACE WILL
BE IN THE ISOLD TO LOW SCATTERED CATEGORY...WITH MAINLY ISOLD POPS
OVER THE PLAINS. THE OVERALL BEST CHANCE OF PRECIP WILL BE OVER
THE WEEKEND.

MAX TEMPS THROUGH THE PERIOD WILL GENERALLY BE IN THE L/M90S ACROSS
MOST OF THE PLAINS...WITH 70S AND 80S OVER THE VALLEYS. \/HODANISH

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 238 PM MDT TUE JUL 21 2015

PLENTY OF MOISTURE IN PLACE TO CONTINUE WIDESPREAD CONVECTION OVER
AND NEAR THE HIGHER TERRAIN THIS EVE. STORMS THAT DEVELOP MAY
PRODUCE PERIODS OF LOCALLY HEAVY RAINFALL AND MVFR TO IFR CONDITIONS
AT TERMINALS. COULD ALSO SEE STRONG TO SEVERE STORMS ALONG THE I25
CORRIDOR AND PORTIONS OF THE E PLAINS THROUGH THIS EVENING. LARGE
HAIL TO AROUND AN INCH IN DIAMETER AND GUSTY OUTFLOW WINDS TO AROUND
60 MPH WILL BE POSSIBLE FOR KCOS SOUTH TO KTAD...AND EAST TO
KLHX....THROUGH APPROXIMATELY 04Z. STORMS ARE EXPECTED TO DIMINISH
FROM WEST TO EAST THROUGH THE EVENING HOURS. VFR CONDITIONS EXPECTED
ALL AREAS FOR WED.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Jul 21, 10:01 AM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT TUE JUL 21 2015

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 AM MDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE
AREA THIS AFTERNOON...WITH THE BEST COVERAGE OF STORMS OVER AND
NEAR THE CENTRAL AND EASTERN MOUNTAINS.

LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH STORMS...LEADING TO
LOCALIZED FLASH FLOODING CONCERNS...ESPECIALLY FOR AREA BURN SCARS
AND URBAN AREAS. IN ADDITION...A FEW SEVERE STORMS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AND I-25 CORRIDOR. MAIN
THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH FRIDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON OVER THE MOUNTAINS...THOUGH WITH A DRIER AIR MASS
IN PLACE...STORMS WILL PRODUCE LIGHTNING AND WIND GUSTS OF UP TO
50 MPH...BUT ONLY LIGHT RAINFALL.

SATURDAY THROUGH MONDAY...THUNDERSTORMS WILL INCREASE IN INTENSITY
AND COVERAGE AS DEEPER MOISTURE MOVES BACK INTO THE AREA. MAIN
STORM THREATS WILL BE SMALL HAIL...GUSTY WINDS AND
LIGHTNING...WITH AN INCREASING CHANCE OF LOCALLY HEAVY RAIN SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

27/34

In the hours before

Special weather statement, Jul 21, 11:15 AM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT TUE JUL 21 2015

COZ074-087-088-211900-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
1215 PM MDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS AND
SOUTHEASTERN HUERFANO COUNTIES UNTIL 100 PM MDT...

AT 1215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GULNARE...OR 17 MILES NORTHWEST OF TRINIDAD...MOVING EAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGUILAR AND GULNARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY BE OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3726 10477 3745 10483 3760 10451 3725 10440
TIME...MOT...LOC 1815Z 258DEG 12KT 3737 10471

MOORE
Special weather statement, Jul 21, 11:49 AM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT TUE JUL 21 2015

COZ087-088-211930-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
1249 PM MDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS AND
SOUTHEASTERN HUERFANO COUNTIES UNTIL 130 PM MDT...

AT 1249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AGUILAR...OR 14 MILES NORTH OF TRINIDAD...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGUILAR AND HOEHNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS POSSIBLE WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3726 10465 3744 10470 3756 10438 3726 10431
TIME...MOT...LOC 1849Z 259DEG 11KT 3737 10460

MOORE
Special weather statement, Jul 21, 2:37 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT TUE JUL 21 2015

COZ084-212200-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
337 PM MDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 400 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENLAND...OR 20 MILES NORTH OF COLORADO SPRINGS...MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONUMENT...BLACK FOREST AND GLENEAGLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3899 10463 3908 10491 3913 10491 3913 10465
TIME...MOT...LOC 2137Z 274DEG 17KT 3912 10485

HODANISH
Special weather statement, Jul 21, 2:56 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT TUE JUL 21 2015

COZ081-084-085-212230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
356 PM MDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
430 PM MDT...

AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENEAGLE...OR 17 MILES NORTH OF COLORADO SPRINGS...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN COLORADO SPRINGS...MONUMENT...AIR FORCE ACADEMY...
FALCON...BLACK FOREST...GLENEAGLE AND CIMARRON HILLS.

LAT...LON 3887 10466 3900 10493 3913 10487 3913 10445
TIME...MOT...LOC 2156Z 295DEG 16KT 3909 10479

HODANISH
Local storm report, Jul 21, 3:06 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HEAVY RAIN       2 NNE MONUMENT          39.12N 104.86W
07/21/2015  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            1 OF RAINFALL OBSERVED

&&

AL
Local storm report, Jul 21, 3:14 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HEAVY RAIN       4 E MONUMENT            39.10N 104.81W
07/21/2015  M2.75 INCH       EL PASO            CO   TRAINED SPOTTER

            2.75 INCHES OF RAIN IN 1 HOUR.

&&

AL

The radar

The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, El Paso

When
July 21, 3:14 PM MST to 4:45 PM MST
Where
El Paso County, 4.55 mi NE of (Aff)usaf Acdmy Colo to 4.85 mi SW of Black Forest
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.027, -104.811

Many roadways and low spots were flooded with water six inches or deeper across the Black Forest area of northern El Paso County.

Hail, El Paso

When
July 21, 3:44 PM MST to 3:49 PM MST
Where
El Paso County, 2.14 mi SSE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -104.690

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580464, 580463.